Post # 1
My SO and I are not actively TTC, but a little issue went down this month. To summarize:
I’m on BC (the pill). I got a cellulitis/skin infection and had to go on antibiotics for nine days.
We got busy on seven of those nine antibiotic days. And as I just discovered thanks to the Ovulation Calculator, my “most fertile days” were right smack in the middle of the antibiotics. Then I had nine more days of BC pills remaining.
Because my doctor didn’t say anything about the antibiotics messing with my BC, I didn’t think of it until last week – when I looked it up and found that Bactrim is one of the most influential. That being said, I was already off it during the time when implantation is most likely, so wouldn’t the chances be lower?
I don’t know it’s all in my head, but I’m pretty sure I’ve been much sleepier than usual for the last week. I’ve also had very tender breasts and have been emotional and crying about stupid things. I’m expecting AF on Sunday night.
The crappy thing is, I think I would be really excited, but the timing could not possibly be worse. And on top of that, we’re not married yet, which I know isn’t the end of the world, but still…
What do y’all experts think? I’m driving myself crazy and imagining things because I’m scared, right? It’s too early to notice anything. Right? Right?
Post # 3
You don’t normally ovulate or have “fertile days” when you are on the pill — that’s how it works. That said, some suspect that some antibiotics can interfere with the pill — although every time I’ve asked the doctor/pharmacist they never seem concerned, but I’ve always used condoms to be safe. Anyone know if there are any good studies out there??? Science/medical bees???
Anyway, there’s only one way to know. Take a test, or wait and see if you get your period tomorrow!! Hope things turn out however you want!
Post # 4
I’ve always been told that antibiotics stop the pill from working…
Post # 5
@lookingglass: I wouldn’t say they stop the pill from working, just makes the pill less effective
Post # 6
i understand your concern – this happened to me a couple of years ago, pre-TTC.Despite being sure I was having symptoms, it was a false alarm.
Firstly, an Ovulation Calendar can’t predict your ovulation date while on the pill, seeing as the pill stops you ovulating (actually, most can’t predict it once you’re off the pill anyway!! everyone is too different for them to be accurate) and I would think it would be HIGHLY unlikely that the pill would have left your system and that you’d ovulate in those 9 days anyway – obviously not impossible, because some people get pregnant after missing only a couple of pills, but not likely.
Trust me that as soon as you start thinking about pregnancy, you will be able to spot ALL of the symptoms – they probably don’t mean anything!!!
You could do a test if you want – and I wouldn’t expect your period to be right on time this month seeing as your cycle may have been disrupted. But, actually, if the pill had stoppped working I would have thought you would have had a breakthrough bleed first, before ovulation, so its entirely possible that it kept working despite the antibiotics.
All the best 🙂
Post # 7
THANK YOU, ladies!! I just don’t know enough about this stuff. (Really bad, right?). I thought that you still ovulate on the pill, the BC just stops implantation. Plus I know someone who got pregnant on BC when she went on antibiotics and that story stuck with me and freaked me out! Thanks for the advice. Best wishes to all…. baby dust, right? 🙂
Post # 8
antibiotics really mess up your cycle, especially with birthcontrol. I was on Cipro for 10 days last cycle, and my period was so out of whack. I spotted for 4 days before my period was due, and then when it was due, it held off 2 days and then hit super hard. I hope this helps!
Post # 9
I would go ahead and test this month, if for nothing else peace of mind. I had a similar concern last fall. I got a tick bite and had to get preventative medicine for lyme disease. Same as you, the doctor didn’t mention interferance with birth control..in fact, didn’t even mention it was an antibiotic, just said, “take this pill tonight on a full stomach”. Currently, my son is lying on my lap. I tell you this not to alarm you, but to let you know it is possible. I will say it was a surprise but he is the best thing to ever happen to us. Hope everything works out for you!
Post # 10
I would test to put my mind at ease. Chances are you aren’t pregnant but I know how nerve-wracking that is and would test to have peace of mind.
Post # 11
@palmtree23: hey, whatever happens, this is probably a good wake up call for you to learn more about your fertility and how the pill works.
Post # 12
I’m on BC pills and I take antibiotics fairly frequently (for UTIs) and I’ve yet to have a pregnancy scare. We would be happy if it happened but the chances are not likely. Antibiotics reduce the effects of the pill but the chances of getting pregnant are still very low.
Post # 13
The pill doesn’t stop implantation – most stop ovulation while thinning the uterus lining and making it harder for sperm to get through your cervix due to mucus changes.
The thing you need the antibiotics to not mess with is your body stopping an egg from being released.
It’s totally possible you could be pregnant. It’s totally possible that you’re not. There’s only one way to find out – test after your missed period! I got pregnant taking the pill perfectly, so all bets are off, in my book.
Post # 14
Well, AF came right on time. Thanks to everyone for the support and wisdom. I can’t believe I was so misguided about the mechanism of BC… i am pretty sure I learned that in biology class, and I am a really good biology student!!! The sad thing is, I am actually really bummed to have gotten AF. I am sure many of you can relate. I guess that clears up some of my mixed feelings about this whole thing. Sigh.
Thanks again, all.
Post # 15
I know I’m rather late to the convo, but OP, I wanted to suggest you read Taking Charge of Your Fertility and educating yourself a bit.